Arkansas, 2009

Hail and Damaging Winds in Arkansas, July 16, 2009

July 16, 2009 · NWS SHV · 7 events in 3 counties and zones

Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary. These storms produced widespread wind damage along with spotty large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 9:55 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 9:55 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT THU JUL 16 2009

.DISCUSSION...
ONE MORE VERY HOT DAY ON TAP WITH 10 AM TEMPS ALREADY NEAR
90 DEGREES. AIRMASS BECMG MORE UNSTABLE WITH DEEP MSTR.
LACK OF TRIGGERS...CURRENT CONVECTION ALONG GULF COAST...AND
IN NORTHERN MS. ONLY ISLTD TSTMS EXPECTED THIS AFTN...MAINLY
EAST SECTIONS. HOWEVER...MADE AN ADJUSTMENT TO EVENING WX GRIDS...
AS NW FLOW SYSTEM REACHING NORTHERN CWA LATER TONIGHT...EXPECTED
AFTER MIDNIGHT. THEREFORE...WENT ISLTD POPS AREAWIDE THIS EVE.
NO OTHER CHANGES REQUIRED./VII/

&&

.AVIATION...

P.M. ISOL TSTMS AROUND THE PERIPHERY OF UPPER LEVEL RIDGE...MAINLY
SOUTH...WILL SEE CB IN KELD/KMLU AND KLFK TERMINALS. SFC WINDS SW
LESS THAN 10 KTS...THEN S/SE INTO EVENING SAME OR LESS.  DEVELOPING
MCS AHEAD OF NEXT SHORT WAVE OVER KN NOW...WILL DIVE S/SE DURING
THE NEXT 24 HRS...WHILE PHASING W/ A LONGER WAVE PUSHING SOUTH OUT
OF CAN/US N TIER ATTM.  RESULT WILL BE A BIG PUSH OF MID LEVEL WIND
DURING FRIDAY MORNING...TSTMS AND LOWER CIGS DROPPING IN FROM THE
NORTH MAY ENTER CWA AROUND MIDNIGHT OR SO...OVER SE OK AND SW AR AND
EVENTUALLY NE TX AND N/NW LA AROUND DAYBREAK WITH CHANCE POPS OF 30
TO 40 PERCENT ATTM. COULD BE BETTER AND EXPECT SOME TEMPO GROUPS
DURING THIS TIME FRAME N OF I-20. THEN SFC BOUNDARIES AND EXPANDING
MID LEVEL NORTHERLY FLOW WILL ALLOW FOR NEW CONVECTION S OF I-20
INTO THE AFTERNOON...AS ON GOING TSTMS DIMINISH OVER THE NORTH. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  78  97  71  91 /  10  30  30  20  20
MLU  99  76  94  71  89 /  20  30  50  30  20
DEQ  98  72  95  64  88 /  20  40  20  20  10
TXK  99  76  96  67  89 /  10  40  20  20  20
ELD 100  74  95  65  89 /  20  40  30  20  20
TYR 100  77  96  72  91 /  10  20  20  20  20
GGG 100  76  96  70  91 /  10  20  20  20  20
LFK 101  75  99  73  94 /  20  20  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jul 16, 11:00 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 16 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-171100-
BOWIE-CASS-COLUMBIA-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UNION AR-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY NORTH
AND EAST OF A BROKEN BOW OKLAHOMA TO MAGNOLIA ARKANSAS LINE.
THESE STORMS SHOULD NOT BE SEVERE...HOWEVER STRONGER STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MILES AN HOUR AND
BRIEF HEAVY RAIN.

TONIGHT...A COLD FRONT WILL MOVE SOUTH ACROSS OKLAHOMA AND
ARKANSAS. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
AND MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
EVENTUALLY NORTHEAST TEXAS. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. LARGE HAIL IS ALSO
POSSIBLE IN ISOLATED STORMS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS, .

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
171100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CHEROKEE-CLAIBORNE-
DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION LA-UPSHUR-WEBSTER-WINN-
WOOD-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOUTHEAST OF
A HOMER LOUISIANA TO SAN AUGUSTINE TEXAS LINE. STORMS SHOULD NOT
BE SEVERE...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 40 MILES AN HOUR AND BRIEF HEAVY RAIN. WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP AREA WIDE TONIGHT AHEAD OF A
COLD FRONT MOVING ACROSS OKLAHOMA AND ARKANSAS. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 3:37 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT THU JUL 16 2009

ARZ051-162230-
HOWARD-
437 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...DIERKS AND UMPIRE...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR ATHENS...OR ABOUT 7 MILES NORTH OF
UMPIRE...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 119 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Howard

When
July 16, 4:05 PM CST
Where
Howard County, 0.57 mi W of Henry
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.280, -93.940

Penny size hail covered the ground just south of Athens, Arkansas.

Thunderstorm Wind, Howard

When
July 16, 4:05 PM CST
Where
Howard County, 1.71 mi E of Umpire
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -94.020

A tree was downed at the intersection of Hwy. 84 and Hwy. 246.

Thunderstorm Wind, Howard

When
July 16, 4:10 PM CST
Where
Howard County, Dierks
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.120, -94.020

A tree was downed in the southern portion of the Dierks, Arkansas community.

Thunderstorm Wind, Howard

When
July 16, 4:20 PM CST
Where
Howard County, 2.37 mi NNE of Mineral Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.900, -93.900

Two trees were downed along Hwy. 27 between Nashville and Mineral Springs, Arkansas.

High Wind, Union

When
July 16, 6:04 PM CST
Where
Union forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

Winds in association with an outflow boundary were measured by the local ASOS in El Dorado, Arkansas.

Thunderstorm Wind, Union

When
July 16, 6:30 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.220, -92.660

A tree was downed on Hopewell Road. A motorists rain into the tree but was not injured.|A few other trees were downed and minor property damage was reported including an awning blown off a shop in downtown El Dorado.

Thunderstorm Wind, Miller

When
July 16, 6:42 PM CST
Where
Miller County, 0.9 mi SE of Ravanna
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.060, -94.020

A large oak tree was uprooted and fell on a home on CR. 1 near the community of Ravanna, Arkansas. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187999, 188001, 187997, 187998, 188003, 188027, 188059.